Long-term side effects after treatment?


Question from HLady: After taking Arimidex for less than 6 months, my doctor says I have "chemically induced rheumatoid arthritis and fibromyalgia" from the drug. Is this common? I'm 7 years post diagnosis, and it seems to be getting worse. I also have developed severe neuropathy in my hands. Doctors blame the chemo. Is it common to have these problems so long after ending chemo?
Answers - Patricia A. Ganz, M.D. These side effects of joint pain and sometimes muscle aches are seen relatively frequently in women taking drugs like Arimidex (the aromatase inhibitors). This is not usually associated with rheumatoid arthritis and fibromyalgia. If your doctor thinks you truly have rheumatoid arthritis, you should see a specialist in rheumatology to make sure this is truly the diagnosis. We believe that part of the mechanism for women experiencing these symptoms after starting aromatase inhibitors is related to the lowered estrogen in the body. Just as women can get hot flashes and night sweats, the joints may also respond by becoming stiff and painful. As women go through menopause naturally, there is an increase in joint pain brought on by reduced levels of estrogen. One way of dealing with this may be to have a “drug holiday”: going off the medicine for 2-3 months to see if your symptoms subside. Or if you need this therapy, to switch to another medication. It would also be good to get a second opinion from another oncology physician to evaluate your treatment and see if this medication is necessary.
Lillie Shockney, R.N., B.S., M.A.S. There's a tendency sometimes when we develop a new symptom of something to assume it is related to a medication we're taking. A breast cancer patient can develop other illnesses, just like anyone else, that are totally unrelated to her cancer, such as rheumatoid arthritis.
Patricia A. Ganz, M.D. So seeing a specialist can be very helpful.

On Wednesday, August 15, 2007, the Ask-the-Expert Online Conference was called Managing Ongoing MedicationsPatricia Ganz, M.D. and moderator Lillie Shockney, R.N., B.S., M.A.S. answered your questions about staying on track with breast cancer medications you have to take on a regular basis.

The materials presented in these conferences do not necessarily reflect the views of Breastcancer.org. A qualified healthcare professional should be consulted before using any therapeutic product or regimen discussed. All readers should verify all information and data before employing any therapies described here.

A production of LiveWorld, Inc.
Copyright 2010. All rights reserved.

Was this resource helpful?

Yes No
C2a
C2b
Evergreen-donate
Back to Top